Cushing’s syndrome induced by misuse of topical corticosteroids in a child with psoriasis vulgaris

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Prolonged exogenous corticosteroid administration may cause Cushing’s syndrome. However, the development of Cushing’s syndrome from topical corticosteroid therapy is rare. A 7½-year-old boy has suffered from psoriasis vulgaris since the age of two. He was treated by a dermatologist with a mixture of 3% salicylic acid, 5% liquor carbonis detergens, 10 grams of 0.1% mometasone furoate ointment, and 5 grams combination cream consisting of 0.1% gentamycin sulphate and 0.025% fluocinolone acetonide. The parents continued the treatment without the doctor’s supervision. They applied it to all over the patient’s body three times daily for 3½ years. The patient showed mild hypertension, moon face, buffalo hump, obesity, multiple striae, and suppression of hypothalamus-pituitary-adrenal axis. The bone mineral density and bone age examinations revealed normal results. Children are more prone to develop systemic side effects of topical medication because of their higher ratio of total body surface area to body weight. Corticosteroid must be used with great care, especially in children. It is very important to inform the parents about potential side effects of corticosteroid.

Original languageEnglish
Pages (from-to)281-286
Number of pages6
JournalMedical Journal of Indonesia
Volume17
Issue number4
DOIs
Publication statusPublished - 1 Oct 2008

Keywords

  • Cushing’s syndrome - topical corticosteroids
  • Side effects

Fingerprint Dive into the research topics of 'Cushing’s syndrome induced by misuse of topical corticosteroids in a child with psoriasis vulgaris'. Together they form a unique fingerprint.

  • Cite this